On self-similar sets with overlaps and inverse theorems for entropy

Abstract

We study the dimension of self-similar sets and measures on the line. We show that if the dimension is less than the generic bound of $\mathrm{min}\{1,s\}$, where $s$ is the similarity dimension, then there are superexponentially close cylinders at all small enough scales. This is a step towards the conjecture that such a dimension drop implies exact overlaps and confirms it when the generating similarities have algebraic coefficients. As applications we prove Furstenberg’s conjecture on projections of the one-dimensional Sierpinski gasket and achieve some progress on the Bernoulli convolutions problem and, more generally, on problems about parametric families of self-similar measures. The key tool is an inverse theorem on the structure of pairs of probability measures whose mean entropy at scale $2^{-n}$ has only a small amount of growth under convolution.

  • [FengHu09] Go to document D. Feng and H. Hu, "Dimension theory of iterated function systems," Comm. Pure Appl. Math., vol. 62, iss. 11, pp. 1435-1500, 2009.
    @article{FengHu09,
      author = {Feng, De-Jun and Hu, Huyi},
      journal = {Comm. Pure Appl. Math.},
      number = {11},
      pages = {1435--1500},
      title = {Dimension theory of iterated function systems},
      volume = {62},
      year = {2009},
      doi = {10.1002/cpa.20276},
      issn = {0010-3640},
      }
  • [PeresSolomyak2000b] Y. Peres and B. Solomyak, "Problems on self-similar sets and self-affine sets: an update," in Fractal Geometry and Stochastics, II, Basel: Birkhäuser, 2000, vol. 46, pp. 95-106.
    @incollection{PeresSolomyak2000b, address = {Basel},
      author = {Peres, Yuval and Solomyak, Boris},
      booktitle = {Fractal {G}eometry and {S}tochastics, {II}},
      pages = {95--106},
      publisher = {Birkhäuser},
      series = {Progr. Probab.},
      title = {Problems on self-similar sets and self-affine sets: an update},
      volume = {46},
      year = {2000},
      }
  • [Garsia1962] Go to document A. M. Garsia, "Arithmetic properties of Bernoulli convolutions," Trans. Amer. Math. Soc., vol. 102, pp. 409-432, 1962.
    @article{Garsia1962,
      author = {Garsia, Adriano M.},
      journal = {Trans. Amer. Math. Soc.},
      pages = {409--432},
      title = {Arithmetic properties of {B}ernoulli convolutions},
      volume = {102},
      year = {1962},
      doi = {10.2307/1993615},
      issn = {0002-9947},
      }
  • [Furstenberg70] H. Furstenberg, "Intersections of Cantor sets and transversality of semigroups," in Problems in Analysis, Princeton, N.J.: Princeton Univ. Press, 1970, pp. 41-59.
    @incollection{Furstenberg70, address = {Princeton, N.J.},
      author = {Furstenberg, Harry},
      booktitle = {Problems in Analysis},
      pages = {41--59},
      publisher = {Princeton Univ. Press},
      title = {Intersections of {C}antor sets and transversality of semigroups},
      year = {1970},
      }
  • [Furstenberg08] Go to document H. Furstenberg, "Ergodic fractal measures and dimension conservation," Ergodic Theory Dynam. Systems, vol. 28, iss. 2, pp. 405-422, 2008.
    @article{Furstenberg08,
      author = {Furstenberg, Hillel},
      journal = {Ergodic Theory Dynam. Systems},
      number = {2},
      pages = {405--422},
      title = {Ergodic fractal measures and dimension conservation},
      volume = {28},
      year = {2008},
      doi = {10.1017/S0143385708000084},
      issn = {0143-3857},
      }
  • [Kenyon97] Go to document R. Kenyon, "Projecting the one-dimensional Sierpinski gasket," Israel J. Math., vol. 97, pp. 221-238, 1997.
    @article{Kenyon97,
      author = {Kenyon, Richard},
      journal = {Israel J. Math.},
      pages = {221--238},
      title = {Projecting the one-dimensional {S}ierpinski gasket},
      volume = {97},
      year = {1997},
      doi = {10.1007/BF02774038},
      issn = {0021-2172},
      }
  • [SwiatekVeerman2002] Go to document G. Świcatek and J. J. P. Veerman, "On a conjecture of Furstenberg," Israel J. Math., vol. 130, pp. 145-155, 2002.
    @article{SwiatekVeerman2002,
      author = {{\'S}wi{\c{a}}tek, Grzegorz and Veerman, J. J. P.},
      journal = {Israel J. Math.},
      pages = {145--155},
      title = {On a conjecture of {F}urstenberg},
      volume = {130},
      year = {2002},
      doi = {10.1007/BF02764075},
      issn = {0021-2172},
      }
  • [PeresSchlag2000] Go to document Y. Peres and W. Schlag, "Smoothness of projections, Bernoulli convolutions, and the dimension of exceptions," Duke Math. J., vol. 102, iss. 2, pp. 193-251, 2000.
    @article{PeresSchlag2000,
      author = {Peres, Yuval and Schlag, Wilhelm},
      journal = {Duke Math. J.},
      number = {2},
      pages = {193--251},
      title = {Smoothness of projections, {B}ernoulli convolutions, and the dimension of exceptions},
      volume = {102},
      year = {2000},
      doi = {10.1215/S0012-7094-00-10222-0},
      issn = {0012-7094},
      }
  • [Bourgain2010] Go to document J. Bourgain, "The discretized sum-product and projection theorems," J. Anal. Math., vol. 112, pp. 193-236, 2010.
    @article{Bourgain2010,
      author = {Bourgain, Jean},
      journal = {J. Anal. Math.},
      pages = {193--236},
      title = {The discretized sum-product and projection theorems},
      volume = {112},
      year = {2010},
      doi = {10.1007/s11854-010-0028-x},
      issn = {0021-7670},
      }
  • [Hochman2012b] M. Hochman, Self-similar sets with overlaps and sumset phenomena for entropy, the multidimensional case, 2012.
    @misc{Hochman2012b,
      author = {Hochman, M.},
      note = {preprint},
      title = {Self-similar sets with overlaps and sumset phenomena for entropy, the multidimensional case},
      year = {2012},
      }
  • [PollicottSimon1995] Go to document M. Pollicott and K. Simon, "The Hausdorff dimension of $\lambda$-expansions with deleted digits," Trans. Amer. Math. Soc., vol. 347, iss. 3, pp. 967-983, 1995.
    @article{PollicottSimon1995,
      author = {Pollicott, Mark and Simon, K{á}roly},
      journal = {Trans. Amer. Math. Soc.},
      number = {3},
      pages = {967--983},
      title = {The {H}ausdorff dimension of {$\lambda$}-expansions with deleted digits},
      volume = {347},
      year = {1995},
      doi = {10.2307/2154881},
      issn = {0002-9947},
      }
  • [Solomyak1995] Go to document B. Solomyak, "On the random series $\sum\pm\lambda^n$ (an Erdős problem)," Ann. of Math., vol. 142, iss. 3, pp. 611-625, 1995.
    @article{Solomyak1995,
      author = {Solomyak, Boris},
      journal = {Ann. of Math.},
      number = {3},
      pages = {611--625},
      title = {On the random series {$\sum\pm\lambda\sp n$} (an {E}rdős problem)},
      volume = {142},
      year = {1995},
      doi = {10.2307/2118556},
      issn = {0003-486X},
      }
  • [ShmerkinSolomyak2006] Go to document P. Shmerkin and B. Solomyak, "Zeros of $\{-1,0,1\}$ power series and connectedness loci for self-affine sets," Experiment. Math., vol. 15, iss. 4, pp. 499-511, 2006.
    @article{ShmerkinSolomyak2006,
      author = {Shmerkin, Pablo and Solomyak, Boris},
      journal = {Experiment. Math.},
      number = {4},
      pages = {499--511},
      title = {Zeros of {$\{-1,0,1\}$} power series and connectedness loci for self-affine sets},
      volume = {15},
      year = {2006},
      doi = {10.1080/10586458.2006.10128977},
      issn = {1058-6458},
      }
  • [Erdos1939] Go to document P. Erdös, "On a family of symmetric Bernoulli convolutions," Amer. J. Math., vol. 61, pp. 974-976, 1939.
    @article{Erdos1939,
      author = {Erd{ö}s, Paul},
      journal = {Amer. J. Math.},
      pages = {974--976},
      title = {On a family of symmetric {B}ernoulli convolutions},
      volume = {61},
      year = {1939},
      doi = {10.2307/2371641},
      issn = {0002-9327},
      }
  • [Erdos1940] Go to document P. Erdös, "On the smoothness properties of a family of Bernoulli convolutions," Amer. J. Math., vol. 62, pp. 180-186, 1940.
    @article{Erdos1940,
      author = {Erd{ö}s, Paul},
      journal = {Amer. J. Math.},
      pages = {180--186},
      title = {On the smoothness properties of a family of {B}ernoulli convolutions},
      volume = {62},
      year = {1940},
      doi = {10.2307/2371446},
      issn = {0002-9327},
      }
  • [PeresSchlagSolomyak00] Y. Peres, W. Schlag, and B. Solomyak, "Sixty years of Bernoulli convolutions," in Fractal Geometry and Stochastics, II, Basel: Birkhäuser, 2000, vol. 46, pp. 39-65.
    @incollection{PeresSchlagSolomyak00, address = {Basel},
      author = {Peres, Yuval and Schlag, Wilhelm and Solomyak, Boris},
      booktitle = {Fractal {G}eometry and {S}tochastics, {II}},
      pages = {39--65},
      publisher = {Birkhäuser},
      series = {Progr. Probab.},
      title = {Sixty years of {B}ernoulli convolutions},
      volume = {46},
      year = {2000},
      }
  • [AlexanderYorke1984] Go to document J. C. Alexander and J. A. Yorke, "Fat baker’s transformations," Ergodic Theory Dynam. Systems, vol. 4, iss. 1, pp. 1-23, 1984.
    @article{AlexanderYorke1984,
      author = {Alexander, J. C. and Yorke, J. A.},
      journal = {Ergodic Theory Dynam. Systems},
      number = {1},
      pages = {1--23},
      title = {Fat baker's transformations},
      volume = {4},
      year = {1984},
      doi = {10.1017/S0143385700002236},
      issn = {0143-3857},
      }
  • [PrzytyckiUrbanski1989] F. Przytycki and M. Urbański, "On the Hausdorff dimension of some fractal sets," Studia Math., vol. 93, iss. 2, pp. 155-186, 1989.
    @article{PrzytyckiUrbanski1989,
      author = {Przytycki, F. and Urba{ń}ski, M.},
      journal = {Studia Math.},
      number = {2},
      pages = {155--186},
      title = {On the {H}ausdorff dimension of some fractal sets},
      volume = {93},
      year = {1989},
      issn = {0039-3223},
      }
  • [KeaneSmorodinskySolomyak1995] Go to document M. Keane, M. Smorodinsky, and B. Solomyak, "On the morphology of $\gamma$-expansions with deleted digits," Trans. Amer. Math. Soc., vol. 347, iss. 3, pp. 955-966, 1995.
    @article{KeaneSmorodinskySolomyak1995,
      author = {Keane, Mike and Smorodinsky, Meir and Solomyak, Boris},
      journal = {Trans. Amer. Math. Soc.},
      number = {3},
      pages = {955--966},
      title = {On the morphology of {$\gamma$}-expansions with deleted digits},
      volume = {347},
      year = {1995},
      doi = {10.2307/2154880},
      issn = {0002-9947},
      }
  • [NicolSidorovBroomhead2002] Go to document M. Nicol, N. Sidorov, and D. Broomhead, "On the fine structure of stationary measures in systems which contract-on-average," J. Theoret. Probab., vol. 15, iss. 3, pp. 715-730, 2002.
    @article{NicolSidorovBroomhead2002,
      author = {Nicol, Matthew and Sidorov, Nikita and Broomhead, David},
      journal = {J. Theoret. Probab.},
      number = {3},
      pages = {715--730},
      title = {On the fine structure of stationary measures in systems which contract-on-average},
      volume = {15},
      year = {2002},
      doi = {10.1023/A:1016224000145},
      issn = {0894-9840},
      }
  • [PeresSimonSolomyak2006] Go to document Y. Peres, K. Simon, and B. Solomyak, "Absolute continuity for random iterated function systems with overlaps," J. London Math. Soc., vol. 74, iss. 3, pp. 739-756, 2006.
    @article{PeresSimonSolomyak2006,
      author = {Peres, Yuval and Simon, K{á}roly and Solomyak, Boris},
      journal = {J. London Math. Soc.},
      number = {3},
      pages = {739--756},
      title = {Absolute continuity for random iterated function systems with overlaps},
      volume = {74},
      year = {2006},
      doi = {10.1112/S0024610706023258},
      issn = {0024-6107},
      }
  • [Garsia1963] Go to document A. M. Garsia, "Entropy and singularity of infinite convolutions," Pacific J. Math., vol. 13, pp. 1159-1169, 1963.
    @article{Garsia1963,
      author = {Garsia, Adriano M.},
      journal = {Pacific J. Math.},
      pages = {1159--1169},
      title = {Entropy and singularity of infinite convolutions},
      volume = {13},
      year = {1963},
      doi = {10.2140/pjm.1963.13.1159},
      issn = {0030-8730},
      }
  • [Shmerkin2013] Go to document P. Shmerkin, "On the exceptional set for absolute continuity of Bernoulli convolutions," Geom. Funct. Anal., vol. 24, pp. 946-958.
    @article{Shmerkin2013,
      author = {Shmerkin, Pablo},
      journal = {Geom. Funct. Anal.},
      pages = {946--958},
      title = {On the exceptional set for absolute continuity of {B}ernoulli convolutions},
      volume = {24},
      doi = {10.1007/s00039-014-0285-4},
      }
  • [TaoVu2006] Go to document T. Tao and V. Vu, Additive Combinatorics, Cambridge: Cambridge Univ. Press, 2006, vol. 105.
    @book{TaoVu2006, address = {Cambridge},
      author = {Tao, Terence and Vu, Van},
      pages = {xviii+512},
      publisher = {Cambridge Univ. Press},
      series = {Cambridge Stud. Adv. Math.},
      title = {Additive Combinatorics},
      volume = {105},
      year = {2006},
      doi = {10.1017/CBO9780511755149},
      isbn = {978-0-521-85386-6; 0-521-85386-9},
      }
  • [Tao2010] Go to document T. Tao, "Sumset and inverse sumset theory for Shannon entropy," Combin. Probab. Comput., vol. 19, iss. 4, pp. 603-639, 2010.
    @article{Tao2010,
      author = {Tao, Terence},
      journal = {Combin. Probab. Comput.},
      number = {4},
      pages = {603--639},
      title = {Sumset and inverse sumset theory for {S}hannon entropy},
      volume = {19},
      year = {2010},
      doi = {10.1017/S0963548309990642},
      issn = {0963-5483},
      }
  • [BourgainKatzTao2004] Go to document J. Bourgain, N. Katz, and T. Tao, "A sum-product estimate in finite fields, and applications," Geom. Funct. Anal., vol. 14, iss. 1, pp. 27-57, 2004.
    @article{BourgainKatzTao2004,
      author = {Bourgain, Jean and Katz, N. and Tao, T.},
      journal = {Geom. Funct. Anal.},
      number = {1},
      pages = {27--57},
      title = {A sum-product estimate in finite fields, and applications},
      volume = {14},
      year = {2004},
      doi = {10.1007/s00039-004-0451-1},
      issn = {1016-443X},
      }
  • [KatzTao2001] Go to document N. H. Katz and T. Tao, "Some connections between Falconer’s distance set conjecture and sets of Furstenburg type," New York J. Math., vol. 7, pp. 149-187, 2001.
    @article{KatzTao2001,
      author = {Katz, Nets Hawk and Tao, Terence},
      journal = {New York J. Math.},
      pages = {149--187},
      title = {Some connections between {F}alconer's distance set conjecture and sets of {F}urstenburg type},
      volume = {7},
      year = {2001},
      issn = {1076-9803},
      url = {http://nyjm.albany.edu:8000/j/2001/7_149.html},
      }
  • [Bourgain2003] Go to document J. Bourgain, "On the Erdős-Volkmann and Katz-Tao ring conjectures," Geom. Funct. Anal., vol. 13, iss. 2, pp. 334-365, 2003.
    @article{Bourgain2003,
      author = {Bourgain, Jean},
      journal = {Geom. Funct. Anal.},
      number = {2},
      pages = {334--365},
      title = {On the {E}rdős-{V}olkmann and {K}atz-{T}ao ring conjectures},
      volume = {13},
      year = {2003},
      doi = {10.1007/s000390300008},
      issn = {1016-443X},
      }
  • [HochmanShmerkin2011] M. Hochman and P. Shmerkin, Equidistribution from fractals, 2011.
    @misc{HochmanShmerkin2011,
      author = {Hochman, M. and Shmerkin, P.},
      title = {Equidistribution from fractals},
      year = {2011},
      }
  • [ErdosVolkmann1966] P. ErdHos and B. Volkmann, "Additive Gruppen mit vorgegebener Hausdorffscher Dimension," J. Reine Angew. Math., vol. 221, pp. 203-208, 1966.
    @article{ErdosVolkmann1966,
      author = {Erd{ő}s, Paul and Volkmann, Bodo},
      journal = {J. Reine Angew. Math.},
      pages = {203--208},
      title = {Additive {G}ruppen mit vorgegebener {H}ausdorffscher {D}imension},
      volume = {221},
      year = {1966},
      issn = {0075-4102},
      }
  • [Korner2008] Go to document T. W. Körner, "Hausdorff dimension of sums of sets with themselves," Studia Math., vol. 188, iss. 3, pp. 287-295, 2008.
    @article{Korner2008,
      author = {K{ö}rner, T. W.},
      journal = {Studia Math.},
      number = {3},
      pages = {287--295},
      title = {Hausdorff dimension of sums of sets with themselves},
      volume = {188},
      year = {2008},
      doi = {10.4064/sm188-3-4},
      issn = {0039-3223},
      }
  • [SchmelingShmerkin2009] Go to document J. Schmeling and P. Shmerkin, "On the dimension of iterated sumsets," in Recent Developments in Fractals and Related Fields, Boston, MA: Birkhäuser, 2010, pp. 55-72.
    @incollection{SchmelingShmerkin2009, address = {Boston, MA},
      author = {Schmeling, J{ö}rg and Shmerkin, Pablo},
      booktitle = {Recent Developments in Fractals and Related Fields},
      pages = {55--72},
      publisher = {Birkhäuser},
      series = {Appl. Numer. Harmon. Anal.},
      title = {On the dimension of iterated sumsets},
      year = {2010},
      doi = {10.1007/978-0-8176-4888-6_5},
      }
  • [Esseen1942] C. Esseen, "On the Liapounoff limit of error in the theory of probability," Ark. Mat. Astr. Fys., vol. 28A, iss. 9, p. 19, 1942.
    @article{Esseen1942,
      author = {Esseen, Carl-Gustav},
      journal = {Ark. Mat. Astr. Fys.},
      number = {9},
      pages = {19},
      title = {On the {L}iapounoff limit of error in the theory of probability},
      volume = {28A},
      year = {1942},
      issn = {0004-2080},
      }
  • [KaimanovichVershik1983] Go to document V. A. Kauimanovich and A. M. Vershik, "Random walks on discrete groups: boundary and entropy," Ann. Probab., vol. 11, iss. 3, pp. 457-490, 1983.
    @article{KaimanovichVershik1983,
      author = {Ka{\u\i}manovich, V. A. and Vershik, A. M.},
      journal = {Ann. Probab.},
      number = {3},
      pages = {457--490},
      title = {Random walks on discrete groups: boundary and entropy},
      volume = {11},
      year = {1983},
      doi = {10.1214/aop/1176993497},
      issn = {0091-1798},
      }
  • [Madiman2008] Go to document M. Madiman, "On the entropy of sums," in Information Theory Workshop, 2008. ITW $’$08, , 2008, pp. 303-307.
    @incollection{Madiman2008,
      author = {Madiman, M.},
      booktitle = {Information Theory Workshop, 2008. ITW $'$08},
      pages = {303--307},
      series = {IEEE},
      title = {On the entropy of sums},
      year = {2008},
      doi = {10.1109/ITW.2008.4578674},
      }
  • [MadimanMarcusTetali2012] Go to document M. Madiman, A. W. Marcus, and P. Tetali, "Entropy and set cardinality inequalities for partition-determined functions," Random Structures Algorithms, vol. 40, iss. 4, pp. 399-424, 2012.
    @article{MadimanMarcusTetali2012,
      author = {Madiman, Mokshay and Marcus, Adam W. and Tetali, Prasad},
      journal = {Random Structures Algorithms},
      number = {4},
      pages = {399--424},
      title = {Entropy and set cardinality inequalities for partition-determined functions},
      volume = {40},
      year = {2012},
      doi = {10.1002/rsa.20385},
      issn = {1042-9832},
      }

Authors

Michael Hochman

Einstein Institute of Mathematics, The Hebrew University of Jerusalem, Givat Ram, Jerusalem, Israel